MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 37.5MM NO 1; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-371
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 09/29/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A review of the device history records indicates that devices were manufactured and accepted into final stock with no reported discrepancies.There have been no other similar events for the reported lot.It was noted that the device is not available for evaluation.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Exeter stem broke 1.5 years after implantation.
 
Additional Manufacturer Narrative
An event regarding a fracture involving an exeter stem was reported.The event was confirmed.Method & results: -device evaluation and results: not performed as product was not returned -medical records received and evaluation: a review of the provided medical records and x-rays by a clinical consultant indicated: {.} cup malposition in low inclination with lack of anteversion and a medialized lower cup rim in the acetabular bone in combination with inappropriate use of an offset cup liner and use of a skirted femoral head in a morbidly obese patient have contributed to an overload condition in the arthroplasty with fatigue accumulation and ultimately a fatigue fracture of the exeter stem neck exactly at the level of peak overload.-device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.-complaint history review: there have been no other similar events for the reported lot.Conclusion: the investigation concluded that {.} cup malposition in low inclination with lack of anteversion and a medialized lower cup rim in the acetabular bone in combination with inappropriate use of an offset cup liner and use of a skirted femoral head in a morbidly obese patient have contributed to an overload condition in the arthroplasty with fatigue accumulation and ultimately a fatigue fracture of the exeter stem neck exactly at the level of peak overload.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Exeter stem broke 1.5 years after implantation.Update on 04 dec 2018 states; {.} a review of the provided medical records and x-rays by a clinical consultant indicated: {.} cup malposition in low inclination with lack of anteversion and a medialized lower cup rim in the acetabular bone in combination with inappropriate use of an offset cup liner and use of a skirted femoral head in a morbidly obese patient have contributed to an overload condition in the arthroplasty with fatigue accumulation and ultimately a fatigue fracture of the exeter stem neck exactly at the level of peak overload.

Brand Name
EXETER V40 STEM 37.5MM NO 1
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8021980
Report Number0002249697-2018-03557
Device Sequence Number1434622
Product Code JDI
UDI-Device Identifier04546540153258
UDI-Public04546540153258
Combination Product (Y/N)N
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source distributor,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/10/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Catalogue Number0580-1-371
Device Lot NumberG6135648
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/02/2018
Supplement Date Received by Manufacturer12/13/2018
Initial Report FDA Received Date10/30/2018
Supplement Report FDA Received Date01/10/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age46 YR
Patient Weight140